Texas, 2004

Flash Flooding in Texas, April 5, 2004

April 5, 2004 · NWS BRO · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 4, 8:30 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 4, 8:30 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 PM CST SUN APR 4 2004

.SHORT TERM...A LOW PRESSURE SYSTEM LOCATED OVER THE SOUTHWESTERN
UNITED STATES AND AN EASTWARD PROPAGATING LOW PRESSURE TROUGH HAS
RESULTED IN ABUNDANT MOISTURE AND AN UNSTABLE ATMOSPHERE OVER DEEP
SOUTH TEXAS. SEVERE WEATHER HAS OCCURRED TONIGHT OVER ZAPATA, JIM
HOGG AND BROOKS COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT FOR BROOKS, JIM HOGG, ZAPATA, MOST OF KENEDY AND STARR,
NORTHERN HIDALGO AND WESTERN WILLACY COUNTIES UNTIL 11 PM CDT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PORTIONS OF
DEEP SOUTH TEXAS AND THE ADJACENT MARINE AREAS THROUGH TUESDAY. THE
FORECAST PACKAGE HAS BEEN UPDATED TO REFLECT THE SEVERE THUNDERSTORM
WATCH.
&&

.LONG TERM...DRIER CONDITIONS ARE EXPECTED OVER THE AREA THE MIDDLE
OF THE WEEK.  A FRONTAL BOUNDARY WILL MOVE THROUGH DEEP SOUTH TEXAS
THURSDAY. THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
OVER THE AREA THURSDAY NIGHT AND FRIDAY ASSOCIATED WITH THE FRONTAL
BOUNDARY.  WINDS WILL SHIFT TO THE NORTHEAST THURSDAY EVENING ONCE
THE FRONT PASSES.
&&

.MARINE...AT 7 PM BUOY 020 REPORTED EAST WINDS AT 19 KNOTS WITH
GUSTS TO 23 KNOTS AND SEAS AT 5 FEET WITH A 7 SECOND PERIOD.  A
FRONTAL BOUNDARY LOCATED NORTH OF THE COASTAL WATERS OF DEEP SOUTH
TEXAS AND A LOW PRESSURE TROUGH MOVING ACROSS TEXAS WILL GENERATE
SHOWERS AND THUNDERSTORMS OVER THE MARINE AREAS THROUGH TUESDAY.
WINDS AND SEAS WILL INCREASE OVER THE COASTAL WATERS MONDAY.
MODERATE SOUTHEAST WINDS WILL PREVAIL OVER THE MARINE AREAS THROUGH
TUESDAY.  WINDS AND SEAS WILL BEGIN TO DECREASE TUESDAY AFTERNOON.
A FRONTAL BOUNDARY WILL MOVE ACROSS THE COASTAL WATERS THURSDAY
RESULTING IN A CHANCE FOR SHOWERS THURSDAY AND FRIDAY.  WINDS WILL
SHIFT TO THE NORTHEAST OVER THE MARINE AREAS THURSDAY.
&&

.AVIATION...VFR TO MVFR CONDITIONS ARE BEING REPORTED AT THE
REGIONAL AIRPORTS OF DEEP SOUTH TEXAS. MODERATE EAST TO SOUTHEAST
WINDS WILL PREVAIL OVER DEEP SOUTH TEXAS THE NEXT FEW DAYS. SHOWERS
AND THUNDERSTORMS WILL MOVE OVER PORTIONS OF THE CWA THE NEXT 24
HOURS. GUSTY WINDS FREQUENT LIGHTENING AND HEAVY RAIN MAY OCCUR IN
OR NEAR THUNDERSTORMS.  VFR TO IFR CONDITIONS ARE EXPECTED OVER THE
REGIONAL AERODROMES THROUGH MONDAY.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
     SEVERE THUNDERSTORM WATCH UNTIL 04Z MONDAY
     TXZ248-249-252-250-253-251-254. &&

58/63/MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 4, 11:29 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1229 AM CDT MON APR 5 2004

TXZ248>257-051100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1229 AM CDT MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TONIGHT.

SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGH THE NIGHT ACROSS DEEP SOUTH TEXAS AS AN UPPER LEVEL TROUGH
INTERACTS WITH MOIST AND UNSTABLE AIR OVER THE REGION. THE CHANCES
FOR HEAVY RAIN AND SEVERE WEATHER WILL CONTINUE ACROSS DEEP SOUTH
TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ATMOSPHERE OVER DEEP SOUTH TEXAS IS FORECAST TO REMAIN MOIST AND
UNSTABLE FOR MUCH OF THE UPCOMING WEEK. SHOWERS AND THUNDERSTORMS
REMAIN IN THE EXTENDED FORECAST AS A CONSEQUENCE. THUNDERSTORM
CHANCES WILL BE GREATEST IN THE NORTHERN COUNTIES MONDAY AND TUESDAY.
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE
MONDAY AND TUESDAY. AN APPROACHING COLD FRONT MAY TRIGGER ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTERS ARE URGED TO MONITOR WEATHER
CONDITIONS CLOSELY TONIGHT.

In the hours before

Local storm report, Apr 4, 6:56 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
756 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             FALFURRIAS              27.22N 98.14W
04/04/2004  1.50 INCH        BROOKS             TX   LAW ENFORCEMENT

&&
Local storm report, Apr 4, 7:55 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
855 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             HEBBRONVILLE            27.32N 98.69W
04/04/2004  0.75 INCH        JIM HOGG           TX   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED BY EMERGENCY MANAGER.

&&

XXX
Local storm report, Apr 4, 8:24 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
924 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             FALFURRIAS              27.22N 98.14W
04/04/2004  1.75 INCH        BROOKS             TX   EMERGENCY MNGR

            NICKEL TO GOLF BALL SIZE HAIL, STRONG GUSTY WINDS, VERY
            HEAVY RAIN, AND WINDOWS KNOCKED OUT OF DPS VEHICLES
            REPORTED BY EMERGENCY MANAGER.

&&

XXX
Special weather statement, Apr 4, 10:00 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT SUN APR 4 2004

TXZ248>254-050430-
BROOKS-HIDALGO-INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1100 PM CDT SUN APR 4 2004

...THE SEVERE THUNDERSTORM WATCH FOR THE RIO GRANDE VALLEY HAS
EXPIRED...

THE NATIONAL WEATHER SERVICE HAS ALLOWED THE SEVERE THUNDERSTORM
WATCH ISSUED EARLIER TONIGHT TO EXPIRE AT 1100 PM.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MANY AREAS OF
THE RIO GRANDE VALLEY. NORTHERN KENEDY COUNTY STILL HAS SEVERE
THUNDERSTORMS MOVING THROUGH TOWARD THE ADJACENT GULF OF MEXICO.
MARINERS OVER THE NORTHERN PORTION OF THE LOWER TEXAS GULF WATERS
SHOULD BE ALERT TO THE POSSIBILITY OF STRONG AND GUSTY WINDS...AS
OUTFLOWS MOVE FROM THE COLLAPSING THUNDERSTORMS OVER THE ADJACENT
GULF..

PHILO

The radar

The Brownsville radar (KBRO), 150 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Starr

When
April 5, 12:10 AM CST to 1:00 AM CST
Where
Starr County, Roma
Reported by
GOVT OFFICIAL
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Local officials in Roma reported flash flooding of roads and low lying areas.

Flash Flood, Cameron

When
April 5, 1:48 AM CST to 3:00 AM CST
Where
Cameron County, 5 mi E of Harlingen
Reported by
LAW ENFORCEMENT
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Law enforcement closed Farm to Market road 106 between Harlingen and Rio Honda due to flash flooding caused by heavy rains.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405404, 5405405.